Thursday, February 18, 2010

Flying Solo

In our last installment of Astarte is Craz-ay, I had the total drug reaction from hell last Friday night when I took my first Cymbalta. Needless to say, I haven't taken any more of THAT, and rather than starting back on Zoloft right away, I decided to wait until I was sure my system was completely empty of anything that might react with it... just in case.

That was six days ago, and since Cymbalta has a 36hr half-life, I'm pretty much free of it now (by noon Sunday it was half gone, midnight Monday was a quarter, noon Wednesday was an eighth left). The thing is, I feel fine, and not just reaction-recovery-wise.

I mean, my system is essentially drug-free for the first time in almost seven years, and I feel fine. I'm not depressed, or at least I certainly feel better than I did when I was on Wellbutrin. My OCD isn't acting up like it was even a week ago. My stomach problems have scaled way back. I actually feel, dare I say it, pretty damn good, comparitively.

I'm not sure why this is. Maybe it's that I still have a tiny bit of Cymbalta left in me, and since I had such a strong reaction to it, perhaps that tiny bit is all I would have needed as a dose, so I'm still riding that particular chemical wave. Maybe it's that I had such a scare last week that I'm thrilled to just be alive. Maybe it's that the Wellbutrin was really messing with me in a much more serious way than I had thought. Since all of this happened, I've been reading a lot of forums where people have reported their reactions to Wellbutrin, and there are a bunch of people out there who have reported that their depression actually got worse while they were on it, and for people with OCD, many times their symptoms got worse because it can cause hyperactivity/anxiety, which also leads to insomnia, which I had while I was on it. I can tell you right now, the kind of OCD I have, when it's really acting up, is enough to make you want a lobotomy, so that in itself can be enough to increase depression.

Also, I've lost a few pounds. I haven't lost weight in years, no matter what I've done.

So, we will see. If I need to take the Zoloft, I will, but I'm going to wait and see what happens. I have it if I need it. I'm hoping maybe I won't. That would be amazing.


ccr in MA said...

Wow, good luck!

Not Your Aunt B said...

Definitively any of the anti-depressants (minus Wellbutrin and Effexor per the studies) cause weight gain. Usually not seen immediately- but within a few weeks of taking the medication. It's interesting that being off for almost a week you see weight loss- and good especially if you are feeling good as GI upset is another side effect.

I'm surprised that people as a whole don't know that when you start/stop antidepressants there is a window where the symptoms may be worse. This is usually seen in adolescents but isn't isolated to them. You have to monitor closely during that time as it can make things worse and that can be harmful (esp. with severe depression/suicidal people).

Best of luck going med free! You never know- you may have a better way with dealing with your OCD triggers and stress where you don't need meds anymore or need them just during those times. Keep us posted. Just taper on and off the meds and listen to your body!

creative kerfuffle said...

well, after bea's comment there's not much else to say : ) i love knowing a nurse. good luck going off the meds : )